Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
CaliSunChick

Low Dose Rebel (Moderately Severe Cystic)

Recommended Posts

DAY 1

A bit of background, if I may... :)

Age: 31

Sex: Female

Location: California, USA

Issue: Moderate to Severe Cystic Acne; Present since age 12

Started this course of Accutane: 04.20.2009

I completed an Accutane regimen once before, 10 years ago. It helped slightly for a year or so, then my condition gradually worsened again. I attempted to take Accutane again a year ago, but I had unexplained crying spells so I stopped a month into treatment. The crying could have been attributed to other things, I suppose, but they really were unexplainable, which isn't at all typical for me. I'm a rather cheerful person. Anyway, the cysts really cause me a lot of grief, so I'm ready to try and stick it through the complete course this time.

I've tried just about every treatment and have been on various antibiotics for many years, with miscellaneous side effects. I was on minocycline for 3 years until recently when I saw a new derm who noticed my "bruised" legs and said that was a side effect of long term minocycline usage. She switched me to Keflex (Cephalexin) and I started that about 6 weeks ago, with the hopes that if it works it'll kick in just prior to starting my Accutante treatment. She said there are no interactions with the Keflex and Accutane, so I'm continuing to take the Keflex as it might help the initial Accutane breakout be a bit more manageable.

My derm calls me a poster-child for Accutane. The cysts are pretty persistent (and consistently present in multiple numbers). I'm in her office several times a month to receive cortisone injections for the cysts that are determined to die with me (get bigger and bigger for several weeks and stick around for far too long).

After doing much research, I'm going to start at a low dose and work my way up to something reasonable (although likely lower than most). I'm ok with having to repeat the course again down the road, if it means I can stay at 40mg - 60mg or so a day, have results and not deal with the side effects I got during my first course of treatment 10 years ago. That and I had a horrific initial breakout previously, which I'm hoping to bypass by starting low and slowly upping.

Current status:

At my initial appointment yesterday to received the prescription my derm attempted to put me on 60mg per day to start with. I explained to her about my previous baaaaad initial breakout and requested to start at a lower dosage. She said she hadn't seen cases of bad initial breakouts, which I find hard to believe. Mine was awful last time. She suggested 40mg, I proposed 20mg and she agreed. I'm going to try 20mg a day. If it gets really bad right off the bat, I might try dropping to 10mg a day temporarily.

I took my first 20mg with dinner last night. So far no new acne or cysts. As of this morning, I noticed my current cysts seem to be crusting up. They're not getting any smaller, just getting "gross" looking around the tops and edges. I don't imagine this could be due to the Accutane, as I've only taken 1 pill, but who knows. I was extremely sensitive before (and generally tend to be very sensitive to medication I put in my body).

I'm 31, have been dealing with these cysts for two decades and have had enough. I'm ready to live life not covered in make-up with massive bumps all over my face and back.

My fingers are crossed. :)

Share this post


Link to post
Share on other sites

WEEK 1

So I've completed my first week. I'm stickin' at 20mg a day. Heck, if things continue this well I might just disregard my doctor's attempts to up my dosage and will see how it plays out.

I know it's only my first week, but I'm already seeing improvements and I'm optimistic... although place your bets on whether I'm still singing the same tune if/when a nasty initial breakout hits, of course. :)

For now, here's what I've noticed...

Pros:

  • Less oily
  • Only one new "active", which isn't quite my usual totals
  • Actives on board when I started treatment have vanished

Cons:

  • Already with the dry lips
  • Already with the bloody noses
  • Already with the dry eyes
  • Joints ache a bit more than usual... making creaking noises too
  • Face is already hittin' the 'unattractively dry' point... lots of flaking and crusting to be had. Wheee!

I think as I mentioned, I'm pretty sensitive to stuff I put in my body. I'm not surprised I'm seeing both positives as well as side effects one week into treatment. I'm just glad I didn't start in at 60mg like my derm suggested. A little nervous about the joint aching. I like to work out quite a bit, both in and out of the gym, and I might get a little grumpy if I have to give that up (especially right before swim suit season ;).

Speaking of, I live in California and work in an office complex on the beach. I've spent some "test" time in the sun and I seem to be getting redder than I normally would, but nothing severe as of yet as far as burning goes. I imagine this won't continue to be the case as the medication builds up in my system though, so for the first time in my life (yes, appalling, I know) I invested in both face and body sunscreen.

Also, I made an appointment with a therapist, just to be proactive about the psychological effects and have someone to check in with. I met with him for the first time this morning and he said he's treated many Accutane patients for the exact side effects listed in the documentation. He said the good news is, if it goes that route, as it did for me before, the psychological effects usually wear off soon after stopping the medication. So at least it's nothing permanent, as can be some of the other Accutane effects. If I start to feel really down, I can stop taking it. That *was* good news. As much as I loathe the acne, I'd really regret being stuck with a life-long affliction over my choice to treat the acne with such a harsh medication.

That's about all I can think of that's note-worthy at this point. Just one question, if anyone happens to know - I'd really appreciate any suggestions for a good face moisturizer that's noncomedogenic (won't cause me to break out).

Best wishes to you.

Share this post


Link to post
Share on other sites

I also have cystic acne and it is not fun/happy times. I started accutane 19 days ago, and I had the craziest cyst ever. This thing was so huge and red it looked like I was punched in my jawline 2523 times. It is healing now but still very red. I am on 80mg a day.

For moisturizer I use Lubiderm (Fragrance Free) on my face and aquaphor on my lips. A lot of people on here suggest Cetaphil.

I wish you the best of luck with your treatment. I'll keep an eye on your log. :)

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×